High Wind, Finney
- When
- May 10, 12:45 PM CST to 1:30 PM CST
- Where
- Finney forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
A strong upper level disturbance moved across Kansas during the day. A very strong cold front pushed rapidly across the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong upper level disturbance moved across Kansas during the day. A very strong cold front pushed rapidly across the area. An intense pressure gradient combined with rapidly rising pressure behind the front produced high wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 10, 2:00 AM CST, 10 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 AM CDT SAT MAY 10 2008 .DISCUSSION... DAYS 1-2... CHALLENGES IN THE FCST INCLUDE WIND STRENGTH TODAY AND HOW COLD IT WILL GET ACROSS WESTERN COUNTIES TONIGHT WHEN SURFACE RIDGE SETTLES IN. EARLY AM WV LOOP SHOWED IMPRESSIVE UPPER VORTICITY MAX CENTERED OVER THE TETONS OF WYOMING...CONTINUING ITS DIVE SOUTHEASTWARD THROUGH WYOMING AND NORTHERN COLORADO. THE SYSTEM WILL MAKE A TURN EASTWARD LATER ON THIS MORNING AS IT HEADS ACROSS KANSAS. ALL THE MODELS PRETTY MUCH SHOW THE SAME PV ANOMALY SIGNAL...TREKKING IT EAST FAIRLY RAPIDLY FROM WEST CENTRAL KANSAS AROUND 18Z TO NORTHEAST KANSAS BY 00Z. GIVEN THIS...SURFACE PATTERN WILL ALSO BE CHANGING RAPIDLY WITH SURFACE LOW MOVING QUICKLY EAST AS IT CONTINUES TO UNDER CYCLOGENESIS AT THE NOSE OF THE MID LEVEL PV ANOMALY. THIS IS A STORM TRACK THAT WILL LEAVE PRETTY MUCH ALL OF THE DDC CWA HIGH AND DRY...EXCEPT PERHAPS PORTIONS OF ELLIS COUNTY AROUND MIDDAY. WILL MAINTAIN SOME 30-40 POPS ACROSS EXTREME NORTHEAST CWA (ELLIS COUNTY)...BUT WILL DIMINISH THESE POPS LATER THIS AFTERNOON. THE BIG DEAL TODAY WILL BE THE VERY STRONG NORTHWEST WINDS. TIGHT PRESSURE GRADIENT WILL EXIST ACROSS ALL OF WESTERN KANSAS WITH 1000MB LOW ALONG THE EASTERN KS/NE BORDER AT 21Z AND 1021MB SURFACE PRESSURE HIGH ACROSS EASTERN WYOMING AND THE BLACK HILLS REGION. ISALLOBARIC WINDS GIVEN ALL THE STRONG DEEP TROPOSPHERIC FORCING INVOLVED WILL ONLY ADD TO THE PRESSURE GRADIENT COMPONENT TO THE TOTAL SURFACE WIND...THUS ADVISORY CRITERIA WINDS ARE ALMOST A GIVEN. THE AGGRESSIVE AND USUALLY MOST ACCURATE RUC SURFACE WINDS IN THESE SITUATION HAS A LOT OF WESTERN KANSAS APPROACHING HIGH WIND WARNING SUSTAINED WINDS FOR SOME TIME THIS AFTERNOON. WILL NOT GO QUITE AS AGGRESSIVE GIVEN QUESTIONS OF HOW STRONG H85-7 WINDS WILL BE. WOULD LIKE TO SEE STRONG WINDS IN THIS LAYER BEHIND THE SYSTEM TO SUPPORT WARNING CRITERIA WINDS...BUT IT WILL BE CLOSE AT TIMES AND WILL NEED TO BE MONITORED CLOSELY. STRONG COLD ADVECTION BY AFTERNOON WILL PUT THE LID ON TEMPERATURE RISE. WILL LOWER TEMPS A SHADE FROM PREVIOUS FORECAST INTO THE LOWER-MID 60S IN NORTHERN COUNTIES. SURFACE HIGH WILL RAPIDLY MOVE INTO WESTERN KANSAS BY MIDNIGHT...ALLOWING WINDS TO DIMINISH SUBSTANTIALLY AND TEMPERATURES TO DROP IN THE DRY AIRMASS. NORTHWESTERN COUNTIES SHOULD EASILY GET DOWN TO THE 32-34F RANGE FOR LOWS. GIVEN THE DRY BOUNDARY LAYER IN THE WAKE OF THIS SYSTEM...AM UNCERTAIN OF FROST DEVELOPMENT...AND WILL ALLOW THE NEXT SHIFT TO EVALUATE THE NEED FOR FROST ADVISORY FOR PRE-DAWN HOURS SUNDAY. SPEAKING OF SUNDAY...SURFACE RIDGE WILL PREVAIL ACROSS THE GREAT PLAINS FROM NORTH TO SOUTH. AS THE SURFACE RIDGE SHIFTS EAST...LEESIDE TROUGH WILL BEGIN TO DEVELOP YET AGAIN ADJACENT THE FRONT RANGE. THIS WILL PROMOTE ANOTHER WIND SHIFT TO THE SOUTH ACROSS THE FAR WESTERN COUNTIES LATE IN THE DAY SUNDAY. SUNDAY NIGHT...WINDS WILL BECOME SOUTHEASTERLY ACROSS ALL OF SOUTHWEST KANSAS AND BEGIN TO INCREASE SOME...TO THE 15KT TERRITORY. THIS WILL PREVENT A HUGE DROP IN TEMPS FOR OVERNIGHT HOURS SUNDAY NIGHT GOING INTO MONDAY MORNING. -UMSCHEID DAYS 3-7... 00Z RUNS OF THE MEDIUM RANGE MODELS CONTINUE TO CONVERGE ON THE SOLUTION THAT THE GFS HAS OFFERED OVER THE PAST FEW DAYS. THE ECMWF NOW SHOWS AN H5 LOW CLOSING OFF OVER ARIZONA BY TUESDAY EVENING AND THEN OPENING UP WHILE IT TRACKS INTO THE SOUTHERN PLAINS BY 12Z THURSDAY...VERY SIMILAR TO THE GFS. A COLD FRONT WILL BE PUSHING SOUTH ACROSS WESTERN KANSAS EARLY TUESDAY. THE MODELS INDICATE SOME MOISTURE RETURN BUT IT APPEARS THAT AN ELEVATED MIXED LAYER COULD PUT A CAP ON ANY CONVECTIVE DEVELOPMENT OVER SOUTHWEST KANSAS. THERE IS CURRENTLY A SLIGHT CHANCE FOR THUNDERSTORMS IN THE GRIDS AND WILL LEAVE AS IS FOR NOW. MERIDIONAL FLOW SETS UP ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS BY MIDWEEK. THE MODELS ARE SUGGESTING THAT A SHORTWAVE TROUGH WILL DIVE SOUTH OUT OF SOUTHERN CANADA ON WEDNESDAY AND MOVE ACROSS THE CENTRAL PLAINS THURSDAY. THIS COULD ALSO GENERATE SOME LIGHT RAINSHOWERS. THIS TYPE OF FLOW PATTERN WILL PULL COOLER AIR DOWN FROM THE NORTH ACROSS THE CENTRAL PLAINS. TEMPERATURES ON THURSDAY AND FRIDAY MAY BE COLDER THAN WHAT IS CURRENTLY DEPICTED IN THE GRIDS. .AVIATION... A STRONG COLD FRONT WILL PUSH SOUTHEAST ACROSS WESTERN KANSAS THIS MORNING. THERE COULD BE A ONE TO TWO HOUR PERIOD OF MVFR CONDITIONS ALONG WITH ISOLATED SHOWERS OR THUNDERSTORMS WITH THE FRONT. VFR CONDITIONS WILL PREVAIL THROUGH THE REMAINDER OF THE PERIOD. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT WITH SUSTAINED WINDS INCREASING TO 25 TO 35 KNOTS AFTER 18Z. THE WINDS SHOULD DIMINISH SOMEWHAT AFTER SUNSET BUT WILL STILL RANGE FROM 15 TO 25 KNOTS THROUGH ABOUT 06Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 37 72 49 / 20 0 0 0 GCK 65 35 73 50 / 10 0 0 0 EHA 69 37 76 54 / 20 10 0 0 LBL 70 36 75 53 / 10 0 0 0 HYS 62 35 69 45 / 30 10 0 0 P28 72 44 72 48 / 20 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR KSZ030-031-045-046-064>066-078>081-088>090. WIND ADVISORY FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ043-044-061>063-074>077-084>087. && FN25/02/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT SAT MAY 10 2008 KSZ030-031-043>046-061>066-074>081-084>090-111000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT SAT MAY 10 2008 /357 AM MDT SAT MAY 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR TODAY AND THIS EVENING ACROSS SOUTHWEST KANSAS. A STRONG COLD FRONT WILL PUSH THROUGH DURING THE MORNING HOURS...AND NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH. WIND GUSTS DURING THE AFTERNOON WILL RANGE FROM 40 TO 50 MPH AT TIMES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY ACROSS SOUTHWEST KANSAS WILL BE TUESDAY AS ANOTHER STORM SYSTEM AND COLD FRONT PUSH THROUGH WESTERN KANSAS. AT THIS TIME, HOWEVER, THE GREATEST WIDESPREAD CHANCE FOR THUNDERSTORMS SHOULD REMAIN SOUTH AND EAST OF SOUTHWEST KANSAS WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109207, 109210, 109212, 109209.